Kansas, 2019Damaging Winds in Kansas, August 6, 2019
August 6, 2019 · NWS SGF · 4 events in 2 counties and zones
Several rounds of strong to severe thunderstorms moved from north to south across the region as a slow moving cold front interacted with upper level disturbances embedded in the northwest flow aloft. The first cluster of strong to severe thunderstorms developed during the afternoon of the 6th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $35,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several rounds of strong to severe thunderstorms moved from north to south across the region as a slow moving cold front interacted with upper level disturbances embedded in the northwest flow aloft. The first cluster of strong to severe thunderstorms developed during the afternoon of the 6th. Sporadic wind damage occurred over southeast Kansas from Uniontown in Bourbon County southward into Columbus in Cherokee County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 6, 1:12 PM CST, 3 hours 8 minutes earlier.
Area forecast discussion, Aug 6, 1:12 PM CST, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
212 PM CDT Tue Aug 6 2019
.SHORT TERM...(This evening through Wednesday)
It was a warm and muggy day over extreme southeast Kansas and the
Missouri Ozarks. Temperatures reached the low 90s while most
locations remained dry. We did have a few showers that were
developing over the eastern Ozarks this afternoon, and we could
see a few more develop in areas along and east of Highway 63. We
also could see a couple of strong storms develop as well.
For tonight, additional thunderstorm development will be possible
across southeast Kansas and western Missouri. A large complex of
storms is also expected to develop over Nebraska, and move into
the Ozarks Region during the Wednesday morning hours.
The CAPE - Shear combination looks strong enough for an episode of
severe thunderstorms, with large hail and damaging wind gusts
being the primary risks. There is also a localized flash flood
risk for any areas that experience slow moving or training
thunderstorms. This activity is expected to exit the Ozarks early
Wednesday afternoon.
.LONG TERM...(Wednesday Night through Tuesday)
For Wednesday night, look for more thunderstorm chances with
overnight lows in the low 70s. We will need to monitor for the
risk of excessive rainfall and flash flooding heading into the
Thursday. The NAM 12 and some other solutions are indicating that
several inches of rain will be possible somewhere either within
or near the Ozarks.
By Friday, there could be a few storms over far southwest
Missouri, however, we think most locations are looking dry through
Friday afternoon. However, thunderstorm development is very likely
Friday night into Saturday morning.
An upper level disturbance will approach from the west, bringing
numerous thunderstorms to the region during the day on Saturday,
and possibly extending into Saturday night.
The summertime high is supposed to creep a little closer to the
Ozarks by early next work week. This could bring warmer
temperatures, however, rain chances will also be in the offing
since the low center remains to the south and west of the area.
This upper air structure will keep the Ozarks within the overall
storm track.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1215 PM CDT Tue Aug 6 2019
A frontal boundary moving slowly into the region today will stall
across and linger into Wednesday. This weak boundary will become
the focus for shower and storm activity over the next 24 hours.
Most will see little impacts tonight but during morning hours,
increasing chances for storms will bring potential impacts to the
areas terminals. Where storms or heavy rains occur, visibilities
and ceilings will likely become MVFR.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
SHORT TERM...Cramer
LONG TERM...Cramer
AVIATION...Hatch
Hazardous weather outlook, Aug 6, 2:34 PM CST, 1 hour 46 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
334 PM CDT Tue Aug 6 2019
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-072045-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
334 PM CDT Tue Aug 6 2019
This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.
.DAY ONE...This Afternoon and Tonight.
Weather hazards expected...
Limited lightning risk.
Significant excessive heat risk.
DISCUSSION...
Isolated thunderstorms will occur over portions of extreme
southeast Kansas and the Missouri Ozarks this evening. A could
of strong storms will be possible.
Another area of storms may develop and move into parts of
southeast Kansas and west central Missouri late tonight into
Wednesday morning.
Heat index values will continue into the mid and upper 90s
through early evening.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
There will be daily chances for thunderstorms from Wednesday
through through the weekend, and into early next work week.
There will be some potential for flooding where high rainfall
rates can occur over a prolonged period due to slow storm
movement and training.
There will also be an elevated risk for stronger storms over
western portions of the outlook area Wednesday and again
Wednesday night. Large hail and damaging wind gusts will be
possible with stronger storms.
Heat index values reaching the mid and upper 90s will be
possible on a daily basis through the outlook period.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
&&
More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep
This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf
Cramer
In the hours before
Special weather statement, Aug 6, 3:29 PM CST, 51 minutes before
Special Weather Statement
National Weather Service Springfield MO
429 PM CDT Tue Aug 6 2019
MOZ078-079-062215-
Cedar MO-Polk MO-
429 PM CDT Tue Aug 6 2019
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CEDAR AND NORTHWESTERN
POLK COUNTIES UNTIL 515 PM CDT...
At 429 PM CDT, Doppler radar was tracking a strong thunderstorm near
Stockton, moving southeast at 25 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Stockton Lake... Stockton State Park...
Stockton... Humansville...
Fair Play... Bearcreek...
Masters... Caplinger Mills...
Dunnegan... Cane Hill...
Arnica...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3757 9343 3757 9372 3758 9375 3781 9386
3783 9377 3783 9359
TIME...MOT...LOC 2129Z 323DEG 20KT 3778 9372
PerezLocal storm report, Aug 6, 3:47 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
447 PM CDT TUE AUG 6 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL 3 NNE ARNICA 37.79N 93.69W
08/06/2019 E0.50 INCH CEDAR MO TRAINED SPOTTER
ALSO ESTIMATED 30 MPH WINDS.
&&
MBSpecial weather statement, Aug 6, 3:55 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Springfield MO
455 PM CDT Tue Aug 6 2019
KSZ073-MOZ066-062245-
Bourbon KS-Vernon MO-
455 PM CDT Tue Aug 6 2019
...SIGNIFICANT WEATHER ADVISORY FOR BOURBON AND WESTERN VERNON
COUNTIES UNTIL 545 PM CDT...
At 455 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Fulton to Fort Scott to near Uniontown to
near Bronson. Movement was southeast at 25 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Fort Scott... Marmaton...
Sheldon... Bronson...
Uniontown... Bronaugh...
Fulton... Redfield...
Moundville... Richards...
Mapleton... Deerfield...
Stotesbury... Harding...
Pawnee Station... Hiattville...
Petersburg... Hammond...
Devon... Garland...
This includes Interstate 49 between mile markers 78 and 79.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3804 9508 3804 9461 3806 9461 3765 9428
3768 9509
TIME...MOT...LOC 2155Z 314DEG 23KT 3798 9463 3784 9474 3784 9494 3796
9510
PerezThunderstorm Wind, Bourbon
- When
- August 6, 4:20 PM CST
- Where
- Bourbon County, 3.25 mi SSW of Bronson to 3.01 mi SE of Uniontown
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $35,000
- Reported by
- State Official
- Coordinates
- 37.858, -95.096
Numerous power lines and telephone poles was reported down across the western part of the county.
Thunderstorm Wind, Cherokee
- When
- August 6, 5:40 PM CST
- Where
- Cherokee County, 0.69 mi N of Weir
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.310, -94.770
Several large tree branches were reported down. The report was received via social media.
Thunderstorm Wind, Cherokee
- When
- August 6, 5:44 PM CST
- Where
- Cherokee County, Scammon
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.280, -94.820
Several large tree branches were reported down.
Thunderstorm Wind, Cherokee
- When
- August 6, 6:00 PM CST
- Where
- Cherokee County, 0.55 mi W of Columbus
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 37.170, -94.840
Numerous large tree limbs were reported down across town.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flood in South Dakota, August 6, 20192 injured · $7.2 million · EF1 · 19 events
- Hail and Damaging Winds in North Dakota, August 6, 2019$275,000 · 2 in hail · 28 events
- Flash Flooding and Flooding in Maryland, August 6, 2019$500,000 · 11 events
- Damaging Winds in Arkansas, August 6, 2019$366,000 · 57 kt wind · 6 events
- Tornado and Damaging Winds in Ohio, August 6 to 7, 2019$48,000 · EF1 · 24 events
- Hail and Damaging Winds in Illinois, August 6, 2019$157,000 · 3.5 in hail · 7 events
- Flash Flooding in New Mexico, August 6, 2019$165,000 · 4 events
- Hail and Damaging Winds in Tennessee, August 6, 2019$50,000 · 52 kt wind · 20 events
- Hail and Damaging Winds in Kansas, August 6, 2019$80,000 · 1.75 in hail · 10 events
- Hail and Damaging Winds in South Dakota, August 6, 20193 in hail · 50 events
- Damaging Winds in Kentucky, August 6, 2019$46,000 · 56 kt wind · 7 events
- Damaging Winds in Tennessee, August 6, 2019$50,000 · 50 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 835325, 835327, 835329, 835330.